Moser-Harnack inequality, Krasnoselskii type fixed point theorems in cones and elliptic problems


The compression-expansion fixed point theorems of M. A. Krasnoselʹskiĭ have been extensively used as a basic tool for the existence and localization of positive solutions to ordinary differential equations, but almost never applied to partial differential equations, except particular situations which can be reduced to ordinary differential equations, such as the case of radial solutions.
In this paper, with the help of the Moser-Harnack inequality for nonnegative super-harmonic functions, the author determines a suitable cone of functions where the Krasnoselʹskiĭ technique works for semilinear elliptic equations. In effect, the author provides a new method to establish the existence and multiplicity of positive solutions for elliptic boundary value problems.


Radu Precup
Department of Mathematics Babes-Bolyai University, Cluj-Napoca, Romania


Fixed point index; cone; elliptic equation; positive solution; Moser–Harnack inequality.

Paper coordinates

R. Precup, Moser-Harnack inequality, Krasnoselskii type fixed point theorems in cones and elliptic problems, Topol. Methods Nonlinear Anal. 40 (2012), 301-313.


About this paper


Topological Methods in Nonlinear Analysis

Publisher Name
Print ISSN
Online ISSN


google scholar link

[1] H. AmannExistence of multiple solutions for nonlinear elliptic boundary value problems, Indiana Univ. Math. J. 21 (1972), 925–935. MR0320517
[2] H. AmannFixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev. 18 (1976), 620–709. MR0415432
[3] A. Ambrosetti, H. Brezis and G. CeramiCombined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal. 122 (1994), 519–543. MR1276168
[4] R. Avery, J. Henderson and D. O’ReganA dual of the compression-expansion fixed point theorems, Fixed Point Theory and Applications 2007 (2007), Article ID 90715, 11 pages, doi:10.1155/2007/90715. MR2358026
[5] C. Azizieh and P. ClementA priori estimates and continuation methods for positive solutions of pLaplace equations, J. Differential Equations 179 (2002), 213–245. MR1883743
[6] H. BrezisFunctional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011. MR2759829
[7] H. Brezis and L. OswaldRemarks on sublinear elliptic equations, IMA Preprint Series, no. 112, 1984. cf. MR0820658
[8] D.G. de FigueiredoPositive Solutions of Semilinear Elliptic Equations, Lecture Notes in Mathematics, vol. 957, Springer, Berlin, 1982. MR0679140
[9] L.H. Erbe. S. Hu and H. WangMultiple positive solutions of some boundary value problems, J. Math. Anal. Appl. 184 (1994), 640–648. MR1281534
[10] L.H. Erbe and H. WangOn the existence of positive solutions of ordinary differential equations, Proc. Amer. Math. Soc. 120 (1994), 743–748. MR1204373
[11] D. Gilbarg and N.S. TrudingerElliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 1983. MR0737190{
[12] A. Granas and J. DugundjiFixed Point Theory, Springer, New York, 2003. MR1987179
[13] J. Henderson and H. WangPositive solutions for nonlinear eigenvalue problems, J. Math. Anal. Appl. 208 (1997), 252–259. MR1440355
[14] P. HessMultiple solutions of some asymptotically linear elliptic boundary value problems, Lecture Notes in Mathematics 703 (1979), 145–151. MR0535334
[15] J. JostPartial Differential Equations, Springer, New York, 2007. MR2302683
[16] M. KassmannHarnack inequalities: an introduction, Boundary Value Problems 2007, Article ID 81415, 21 pages, doi:10.1155/2007/81415. MR2291922
[17] M.A. Krasnosel’ski…Positive Solutions of Operator Equations, Noordhoff, Groningen, 1964. MR0181881
[18] K. Lan and J.R.L. WebbPositive solutions of semilinear differential equations with singularities, J. Differential Equations 148 (1998), 407–421. MR1643199
[19] R.W. Leggett and L.R. WilliamsMultiple positive fixed points of nonlinear operators on ordered Banach spaces, Indiana Univ. Math. J. 28 (1979), 673–688. MR0542951
[20] W.-C. Lian, F.-H. Wong and C.-C. YehOn the existence of positive solutions of nonlinear second order differential equations, Proc. Amer. Math. Soc. 124 (1996), 1117–1126. MR1328358
[21] P.L. LionsOn the existence of positive solutions of semilinear elliptic equations, SIAM Review 24 (1982), 441–467. MR0678562
[22] M. Meehan and D. O’ReganPositive Lp solutions of Hammerstein integral equations, Arch. Math. 76 (2001), 366–376. MR1824256
[23] J. MoserOn Harnack’s theorem for elliptic differential equations, Comm. Pure Appl. Math. 15 (1961), 577–591. MR0159138
[24] P. Omari and F. ZanolinAn elliptic problem with arbitrarily small positive solutions, Electron. J. Differential Equations 5 (2000), 301–308. MR1799060
[25] D. O’Regan and R. PrecupTheorems of Leray-Schauder Type and Applications, Taylor and Francis, London, 2002. MR1937722
[26] D. O’Regan and R. PrecupCompression-expansion fixed point theorem in two norms and applications, J. Math. Anal. Appl. 309 (2005), 383–391. MR2154122
[27] D. O’Regan and H. WangPositive periodic solutions of systems of second order ordinary differential equations, Positivity 10 (2006), 285–298. MR2237502
[28] R. PrecupCompression-expansion fixed point theorems in two norms, Ann. Tiberiu Popoviciu Semin. Funct. Equ. Approx. Convexity 3 (2005), 157–163.
[29] R. PrecupPositive solutions of semi-linear elliptic problems via Krasnosel’ski… type theorems in cones and Harnack’s inequality, Mathematical Analysis and Applications, AIP Conf. Proc., vol. 835. Amer. Inst. Phys., Melville, NY, 2006, pp. 125–132. MR2258649
[30] R. PrecupCritical point theorems in cones and multiple positive solutions of elliptic problems, Nonlinear Anal. 75 (2012), 834–851. MR2847461
[31] H. WangOn the existence of positive solutions for semilinear elliptic equations in the annulus,J. Differential Equations 109 (1994), 1–7. MR1272398


Related Posts